MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X45 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X45 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1896-5045S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Ambulation or Postural Difficulties (2544); Implant Pain (4561)
Date of Event 09/01/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the identification of the returned screw was confirmed based on the catalog # and the lot # marked.Parts of the thread are flattened.The implant is broken apart at approximately 21 mm from the tip, the fragment was not returned.The typical characteristics of a fatigue fracture could be identified on the breakage surface.The origin of the crack was at the right corner, there is a fatigue zone with a smooth surface and progression lines over almost the whole surface of the fracture and then we have a shear lip on the left side, where the final fracture occurred.The breakage of the locking screws and the thread flattening observed indicate that high axial load was applied on the implant, which is considered as patient behavior related.The screw failure observed after 5 months of implantation is fully related to the nail breakage.Both failures are a consequence of excessive load applied to the implant, related to the patient high activity (hiking) and the reported pseudarthrosis and delayed bone consolidation.However, as x-rays were not received, it was not possible to make any statement on the bone condition of the patient.Based on investigation, the root cause was attributed to a patient related issue.The failure was most probably caused by the high activity of the patient following the surgery and the reported delayed bone consolidation and pseudarthrosis.As a reminder, a nail will be subjected to a fatigue fracture if the stresses on the implant are too high or not considerably reduced during the period of implantation.The affected implant is designed to withstand the normal loads during the implantation period, i.E.The implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.This state must be achieved within a medically recognized period (confirmed by scientific analysis about 6 months) in such way, that the bone strength allows significantly increasing discharge of the time-fixed implant material.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.One requirement for successful nail treatment is a timely bone healing in order to relieve the nail over the progressing time of implantation.Potential adverse effects, e.G.Overweight, increased loading or material damage are clearly pointed out in the labelling.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description
Patient experienced pain and lameness when walking, which required revision surgery.There was a delay in consolidation, pseudarthrosis but even in these conditions it is only 5 months since placement so in my opinion the nail should hold more than that.Upon product return, two locking screws were found broken.

Brand Name
LOCKING SCREW, FULLY THREADED T2 TIBIA Ø5X45 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16239837
Report Number0009610622-2023-00018
Device Sequence Number6306823
Product Code HSB
UDI-Device Identifier04546540202505
UDI-Public04546540202505
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K203819
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Risk Manager
Type of Report Initial
Report Date (Section B) 01/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1896-5045S
Device Catalogue Number18965045S
Device Lot NumberK07D0F6
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/27/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/29/2022
Initial Report FDA Received Date01/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/11/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexFemale
Patient Weight66 KG